Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS St. Louis, MO

May 24, 2015Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2015, 10:59 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2015, 10:59 PM CDT (03:59 UTC)
Expired
May 24, 2015, 11:21 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:04 PM CDTTSTM WND DMGNokomis, ILNUMEROUS TREES DAMAGED IN AND AROUND THE CITY OF NOKOMIS.
May 24, 11:11 PM CDTTSTM WND GST 55Nokomis, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WUUS53 KLSX 250359
SVRLSX
ILC051-135-250445-
/O.NEW.KLSX.SV.W.0073.150525T0359Z-150525T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 PM CDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF NOKOMIS TO SHOBONIER...AND
  MOVING EAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...NOKOMIS...RAMSEY...BROWNSTOWN...ST. ELMO...WRIGHTS
  CORNER...BAYLE CITY...WENONAH...OHLMAN...AVENA AND ST. JAMES.

THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 61 TO EXIT 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3885 8919 3898 8926 3903 8925 3903 8929
      3935 8954 3935 8914 3922 8913 3922 8881
      3895 8880
TIME...MOT...LOC 0400Z 270DEG 23KT 3935 8934 3888 8905

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH

$$

GKS
2 follow-up statements
631 
WWUS53 KLSX 250413
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 PM CDT SUN MAY 24 2015

ILC051-135-250445-
/O.CON.KLSX.SV.W.0073.000000T0000Z-150525T0445Z/
MONTGOMERY IL-FAYETTE IL-
1113 PM CDT SUN MAY 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
FAYETTE AND EASTERN MONTGOMERY COUNTIES UNTIL 1145 PM CDT...

AT 1110 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NOKOMIS TO 7 MILES NORTHWEST OF BROWNSTOWN...AND
MOVING EAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WRIGHTS CORNER AND OHLMAN.

THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3903 8925 3903 8929 3935 8951 3935 8914
      3922 8913 3922 8881 3912 8881
TIME...MOT...LOC 0412Z 270DEG 23KT 3935 8924 3907 8901

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH

$$

GKS
219 
WWUS53 KLSX 250421
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 PM CDT SUN MAY 24 2015

ILC051-135-250431-
/O.CAN.KLSX.SV.W.0073.000000T0000Z-150525T0445Z/
MONTGOMERY IL-FAYETTE IL-
1121 PM CDT SUN MAY 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND EASTERN
MONTGOMERY COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3903 8925 3903 8929 3935 8951 3935 8914
      3922 8913 3922 8881 3912 8881
TIME...MOT...LOC 0421Z 270DEG 23KT 3935 8917 3907 8894

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:49 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 24, 6:49 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT Sun May 24 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 200 PM CDT Sun May 24 2015

Isolated to scattered thunderstorms will continue to develop in
the unstable airmass this afternoon ahead of the main band of rain
and storms that is aligned north to south from near IRK to
SGF. Initial tornado threat will be with the MCV structure that is
currently moving north-northeast from Sedalia to Kirksville the
next few hours. Perhaps this activity will skirt our western CWA,
but the larger threat of strong to severe thunderstorms will
arrive a bit later this afternoon and evening. A strong shortwave
will lift northeast across the region with an arcing band of
thunderstorms accompanying it. The enviroment will be supportive
of embedded mesovortices and short lived tornadoes as low level
shear and helicity values will increase as the surface wind begins
to back to the south-southeast as low pressure forms to our west.
This activity should be progressive and therefore the threat of
flash flooding remains low in our CWA.

CVKING

.LONG TERM: (Memorial Day through Sunday)
Issued at 200 PM CDT Sun May 24 2015

Memorial Day still looks dry as subsidence is expected behind
tonights system. Temperatures should be quite mild with some
sunshine expected. The dry weather will not last long thought as
next shortwave will move through the area Monday night and Tuesday
morning bringing the area another round of showers and
thunderstorms. Timing of convection has me doubting we see much
severe weather on Tuesday.

The pattern remains active the remainder of the week and straight
into next weekend. Chance of thunderstorms each day with mild
temperatures. Severe weather chances will depend on timing of
individual shortwaves and available instability/shear.

&&

.AVIATION:  (For the 00z TAFs through 00z Monday Evening)
Issued at 607 PM CDT Sun May 24 2015

Expect periods of SH/TS to continue through the evening until a
low pressure system lifts away from the area. MVFR ceilings are
expected to persist for several hours after the rain has ended.
Once ceilings fall to MVFR later tonight, improvement is not
expected until after 12z. Winds will remain southeasterly to
southerly, then turn southwesterly after 06z with the passage of
the surface low. Winds are forecast to back once again and become
southerly after 18z.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 1:34 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT SUN MAY 24 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
134 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE
OF PRODUCING LOCALLY DAMAGING WIND GUSTS OF 60 MPH AND A FEW
SHORT-LIVED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MOST OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS THIS AFTERNOON AND EVENING.

CVKING

In the hours before

Special weather statement, May 24, 8:00 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT SUN MAY 24 2015

ILZ096-097-250145-
BROWN IL-PIKE IL-
800 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND EASTERN PIKE
COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 845 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT HILL...OR 9 MILES SOUTH OF
PITTSFIELD...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PITTSFIELD...
  GRIGGSVILLE...
  BUCKHORN...

THIS STORM WILL IMPACT...
INTERSTATE 72 FROM EXIT 31 TO EXIT 35.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, May 24, 8:53 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     FARMINGTON              37.78N  90.43W
05/24/2015                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES BLOWN DOWN AROUND TOWN.

&&

BYRD
Local storm report, May 24, 8:59 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     6 NW WEINGARTEN         37.94N  90.29W
05/24/2015                   STE. GENEVIEVE     MO   TRAINED SPOTTER

            POWER LINES DOWN AND ROOF DAMAGE AT THE SEVEN FALLS
            COMMUNITY NEAR THE INTERSECTION OF ROUTES C AND EE.

&&

CARNEY
Local storm report, May 24, 10:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 NW WALNUT HILL        38.50N  89.08W
05/24/2015  M58 MPH          MARION             IL   AWOS

&&

BYRD
Local storm report, May 24, 10:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     CENTRALIA               38.52N  89.13W
05/24/2015                   MARION             IL   TRAINED SPOTTER

            SEVERAL POWER LINES BLOWN DOWN. ONE OF THE POWER LINES
            WAS KNOCKED DOWN BY A FALLEN TREE.

&&

BYRD
Local storm report, May 24, 10:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     IRVINGTON               38.44N  89.16W
05/24/2015                   WASHINGTON         IL   BROADCAST MEDIA

            SEVERAL LARGE TREE LIMBS BLOWN DOWN.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:52 PM CDTTornado WarningLSXSaint Clair23 min
May 24, 9:27 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair48 min
May 24, 10:15 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Marion, Montgomery and 1 more45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.